North Carolina, 2023

Hail and Damaging Winds in North Carolina, May 16, 2023

May 16, 2023 · NWS RAH · 25 events in 11 counties and zones

A surface cold front approaching from the north northwest in the afternoon was associated with a nearly west to east mid level shear axis streaking through the base of a large mid level trough whose low was centered over northern Quebec. Southwest flow ahead of this front drew in warm air and 60s dew points into the area, and this combined with strengthening mid level flow and upper divergence…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A surface cold front approaching from the north northwest in the afternoon was associated with a nearly west to east mid level shear axis streaking through the base of a large mid level trough whose low was centered over northern Quebec. Southwest flow ahead of this front drew in warm air and 60s dew points into the area, and this combined with strengthening mid level flow and upper divergence produced sufficient support for the development of numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 16, 2:22 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 16, 2:22 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front will approach the area later today, bringing unsettled
weather through tonight as the front crosses the region. This front
will push to our south on Wednesday as high pressure begins to build
in from the north, resulting in less humid and slightly cooler
weather for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...

...Strong to severe storms with local flooding possible this
late afternoon into tonight...

Showers and thunderstorms are developing in the warm sector ahead of
a cold front currently stretching northeast across the TN Valley. A
prefrontal trough is moving east across the western Piedmont, and
may help generate showers and thunderstorms this afternoon across
the region before a larger area of storms move across the region
associated with the cold front and upper shortwave tonight. Ridging
aloft has helped many areas to become partly to mostly cloudy today,
and the weak subsidence inversion may be helping to prevent many
storms from developing along the prefrontal trough early this
afternoon. Aside from that, increasing insolation and dewpoints in
the mid-60s will likely overcome any inversion aloft by late
afternoon and isolated to scattered convective activity is expected
across the western Piedmont.

Higher confidence in shower and thunderstorm activity remains with
the approaching cold front later this evening and overnight. High-
res CAMS slightly differ in the details of coverage and timing, but
with the greatest coverage near the NC/VA border. With 0-6km shear
of 40-50 kt and MUCAPE of 1500-2500 J/kg, strong and organized
storms are possible, with the highest chances west of the Triangle.
SPC has highlighted areas west of Highway 1 under a Slight Risk
(level 2/5) and most areas elsewhere a Marginal Risk (level 1/5) for
severe storms this afternoon and evening. Although lower-level shear
is not too strong, curved hodographs and updraft helicity swaths
show the potential for isolated tornadoes, as well. Precipitable
water values around 1.75 inches will increase the potential for
heavy rain and flash flooding, mainly over and north of the
Triangle. Once the front moves towards the southern half of central
NC, conditions may become more stable with the threat of severe
weather diminishing across the area. The front should clear the area
by late tonight, with all areas becoming dry by sunrise. Lows will
remain mild, with temperatures only lowering to the mid-60s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 125 PM Tuesday...

Skies will clear from north to south Wednesday as cold front settles
across South Carolina. As the front stalls to the south a few
lingering showers are possible in the far southern portions of the
FA. Pops have been trending drier, but still held onto low slight
chance PoPs for Wednesday during the day for the southern portion of
the Sandhills and the southern portion of the Coastal Plain.
Northerly winds 5-10mph will start the day off before veering to a
more easterly wind overnight. Gusts over night near the SC border
could be up to 25 mph as surface high pressure over PA influences
the area. Temperatures will be noticeably cooler than today as we
will see dew points in the 50s everywhere by the afternoon. High
temperatures will be in the upper 70s and low 80s north, to mid 80s
south.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 200 PM Tuesday...

Surface high pressure over New England Thursday will slowly shift
offshore Thursday afternoon. When the influence of the surface high
weakens the the stalled front across South Carolina could bring
showers into the far southern portion of the FA, although most
recent models have held most of the precip to the south. For now
trending drier for Thursday, but low slight chance PoPs remain in
the forecast. The boundary across south Carolina will begin to push
southeast late Thursday. With the increase of low level moisture and
northeasterly flow in the mid levels, a weak mid level low pressure
system could develop off the SC/NC coast by early Friday morning.
The GFS has the low pressure off shore enough where Central NC will
see minimal impact Friday afternoon where as the ECMWF model has a
larger low pressure system with some impacts for the Central NC. For
now, went with a blend of the two with slight chance PoPs along and
east of I95 corridor for Friday afternoon and evening. A brief lull
will occur Saturday as the disturbance moves up along the Mid-
Atlantic coast and a cold front moves into the Mid-Atlantic from the
west.

A cold front associated with a mid level low pressure over the Great
Lakes region will sweep across the Mid-Atlantic Friday and Saturday.
However, the timing and  coverage Central NC will see is uncertain
as models diverge from each other beginning Saturday morning. For
now kept PoPs around 30 percent for Saturday and into Sunday morning
as the cold front moves across the region. By Sunday night, all of
Central NC is expected to be dry as high pressure from the west
begins to build into the region for Monday and Tuesday.

Highs over the weekend and into early next week will be in the low
80s north to mid 80s in the south. Lows will be in the mid to upper
50s with areas to the south near 60.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Aside from MVFR ceilings at KINT this afternoon, VFR conditions will
continue for the next few hours. SHRA and TSRA will develop across
the north and west later this afternoon through early tonight and
push E/SE through the period. Sub-VFR conditions are expected in low
ceilings, and reduced VIS in downpours. Gusty and erratic winds are
expected near storms, along with strong up/downdrafts and frequent
lightning. Conditions will begin to improve as storms exit the area
late tonight, however MVFR ceilings are possible by daybreak. Winds
shift north to northeast Wed morning.

Beyond 18z Wed: VFR conditions should develop Wed, however low
stratus may generate sub-VFR conditions at times overnight through
the end of the week. An approaching front may bring sub-VFR
conditions in showers and storms late Saturday through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield/JJT
NEAR TERM...JJT
SHORT TERM...CA
LONG TERM...CA
AVIATION...JJT
Hazardous weather outlook, May 16, 3:13 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 PM EDT Tue May 16 2023

NCZ007>010-021>026-038>041-172015-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-
413 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, isolated flooding is possible where multiple storms
pass repeatedly over the same areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ011-027-028-042-043-073>078-083>086-088-089-172015-
Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
413 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Isolated strong to severe storms is possible through this evening.
Damaging winds are the primary threat. Some isolated flooding
is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 106 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Person

When
May 16, 4:48 PM EST
Where
Person County, 2.16 mi SW of Mc Gehees Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.500, -79.060

Trees were reported down on power lines along Shore Acres Drive.

Thunderstorm Wind, Person

When
May 16, 5:12 PM EST
Where
Person County, 2.35 mi SSE of Gentrys Store
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.440, -78.900

Trees were reported down on power lines near Old Mill Creek Road.

Thunderstorm Wind, Warren

When
May 16, 5:50 PM EST
Where
Warren County, 0.63 mi NNW of Macon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.439, -78.084

One tree was reported down on Macon Embro Road.

Thunderstorm Wind, Halifax

When
May 16, 6:30 PM EST
Where
Halifax County, 0.99 mi SW of Aurelian Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.359, -77.792

One tree was reported down on Aurelian Springs Road near Highway 48.

Thunderstorm Wind, Person

When
May 16, 7:12 PM EST
Where
Person County, 1.31 mi WSW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.440, -79.090

Multiple trees were reported down on power lines near Hyco Lake.

Hail, Person

When
May 16, 7:22 PM EST
Where
Person County, 2.01 mi N of Gentrys Store
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.499, -78.915

Half dollar size hail was reported near Bethel Hill School Road and Highway 501.

Thunderstorm Wind, Person

When
May 16, 7:23 PM EST
Where
Person County, 2.01 mi N of Gentrys Store
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.499, -78.915

Multiple trees were reported down near Bethel Hill School Road and Highway 501.

Thunderstorm Wind, Forsyth

When
May 16, 7:43 PM EST
Where
Forsyth County, Brookwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.130, -80.230

Numerous trees were reported down throughout the county.

Thunderstorm Wind, Forsyth

When
May 16, 7:55 PM EST
Where
Forsyth County, 1.12 mi E of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.030, -80.280

Trees were reported down Thompson Drive.

Thunderstorm Wind, Guilford

When
May 16, 8:00 PM EST
Where
Guilford County, 1.31 mi WSW of Greensboro Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
36.090, -79.970

Multiple trees were reported down on power lines near the Piedmont Triad International Airport.

Thunderstorm Wind, Vance

When
May 16, 8:06 PM EST
Where
Vance County, 0.89 mi SE of Townsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
36.490, -78.420

Multiple trees were reported down on power lines near John Kerr Resevoir.

Thunderstorm Wind, Guilford

When
May 16, 8:12 PM EST
Where
Guilford County, 1.34 mi NNW of Pinecroft
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.037, -79.841

One tree was reported down at the intersection of Pinecroft Road and Vanstory Street.

Thunderstorm Wind, Guilford

When
May 16, 8:14 PM EST
Where
Guilford County, 2.65 mi SE of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.039, -79.771

One tree was reported down on power lines on Liberty Road.

Thunderstorm Wind, Granville

When
May 16, 8:37 PM EST
Where
Granville County, 0.52 mi NNE of Stovall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.457, -78.565

Trees were reported down on power lines along United Sates Highway 15, just north of Puckett Street.

Thunderstorm Wind, Alamance

When
May 16, 8:38 PM EST
Where
Alamance County, 1.25 mi ESE of Alamance
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.022, -79.460

One tree was reported down on Bellemont Alamance Road.

Thunderstorm Wind, Alamance

When
May 16, 8:45 PM EST
Where
Alamance County, 3.9 mi SW of Swepsonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.983, -79.422

One tree was reported down on Belmont Mount Hermon Road.

Thunderstorm Wind, Alamance

When
May 16, 8:46 PM EST
Where
Alamance County, 2.95 mi SW of Swepsonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.990, -79.407

One trees was reported down at Rogers Road and Southern High Mount Hermon Road.

Thunderstorm Wind, Alamance

When
May 16, 8:50 PM EST
Where
Alamance County, 2.33 mi ENE of Swepsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.027, -79.329

One tree was reported down on a mobile home on Freshwater Road.

Thunderstorm Wind, Wake

When
May 16, 10:12 PM EST
Where
Wake County, 3.13 mi ENE of Garner
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.740, -78.570

Multiple trees were reported down on power lines.

Thunderstorm Wind, Johnston

When
May 16, 10:17 PM EST
Where
Johnston County, 2.66 mi WSW of Archer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.708, -78.415

A tree was reported down in the intersection of Medlin Road and Windless Trail.

Thunderstorm Wind, Johnston

When
May 16, 10:20 PM EST
Where
Johnston County, 1.01 mi NNE of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.694, -78.375

One tree was reported down near the intersection of Archer Lodge Road and Buffalo Road.

Thunderstorm Wind, Johnston

When
May 16, 10:34 PM EST
Where
Johnston County, 5.22 mi ESE of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.702, -78.184

One tree was reported down near the intersection of House Road and Flower Hill Road.

Thunderstorm Wind, Halifax

When
May 16, 10:55 PM EST
Where
Halifax County, Scotland Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.130, -77.420

Trees were reported down in the Scotland Neck area.

Thunderstorm Wind, Johnston

When
May 16, 11:10 PM EST
Where
Johnston County, 0.65 mi N of Archers Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
35.689, -78.381

A tree fell on an unoccupied house near Covered Bridge Road and Aldean Drive.

Thunderstorm Wind, Harnett

When
May 16, 11:40 PM EST
Where
Harnett County, 4.11 mi ENE of Turlington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.403, -78.609

Two trees were reported down near Highway 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096182, 1096183, 1096184, 1096185, 1096186, 1096181, 1096187, 1097464, 1097483, 1097468, 1097471, 1097466, 1097469, 1097476, 1097477, 1097467, 1097478, 1097479, 1097470, 1097472, 1097474, 1097475, 1097482, 1097480, 1097481.